Kansas, 2007

Hail and Damaging Wind in Kansas, June 23, 2007

June 23, 2007 · NWS DDC · 4 events in 3 counties and zones

Isolated severe storms produced marginally severe hail and wind.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Isolated severe storms produced marginally severe hail and wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 23, 1:49 PM CST, 1 hour 36 minutes earlier.

Area forecast discussion, Jun 23, 1:49 PM CST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
249 PM CDT SAT JUN 23 2007

.DISCUSSION...

DAYS 1-2...

SLOW MOVING S/W TROF LOCATED OVER CNTL NEBRASKA EARLIER THIS
MORNING WAS CONTINUING TO MOVE SOUTH ACROSS CNTL KS THIS
AFTERNOON. MEANWHILE AHEAD OF THIS UPPER TROF LAPS CAPES WERE
CURRENTLY BETWEEN 1500-2500J/KG. THIS COMBINED WITH SEVERAL WEAK
BOUNDARIES ACROSS SOUTH CENTRAL KANSAS SUPPORTS KEEPING CHC POPS
GOING IN OUR SE CWA EARLY THIS EVENING. BASED ON DPROG/DT...CURRENT
POSITION OF PRESSURE FALLS AND W/V LOOP APPEARS LIFT FROM THIS
TROF WILL PRIMARILY BE LOCATED SOUTH OF PRATT AFTER 21Z.

ONCE THIS SYSTEM SLIDES SOUTH OF THE AREA THIS EVENING A NE TO SW
ORIENTED UPPER LEVEL RIDGE AXIS WILL BEGIN TO BUILD INTO THE
PLAINS. BY SUNDAY AFTERNOON BOTH NAM/GFS SHOWING 5H DEFORMATION
ZONE BETWEEN THE UPPER RIDGE TO OUR NORTH AND LOW TO OUR SOUTH
WILL BE JUST SOUTH OF THE OKLAHOMA BORDER. MOISTURE WILL REMAIN
IN PLACE ACROSS THE AREA AND IN ADDITION PROGGED CAPES IN OUR SE
WILL ONCE AGAIN CLIMB ABOVE 1500J/KG. ALTHOUGH THE BETTER UPPER
LEVEL SUPPORT APPEARS TO BE SOUTH OF THE BORDER AT THIS TIME
UNABLE TO COMPLETELY RULE OUT A STORM OR TWO NEAR THE BORDER.
SINCE CURRENT GRIDS ALREADY HAVE A MENTION OF SMALL POPS HERE WILL
KEEP THESE SMALL POPS GOING SUNDAY EVENING.

AS FOR TEMPS OTHER THAN MINOR TWEAKS HERE AND THERE LEFT GRIDS
PRETTY MUCH AS IS BASED ON PROGGED 85H TEMPS AND MODEL SOUNDINGS.

DAYS 3-7...

FORECAST CHALLENGE DAYS 3-7 ARE TEMPERATURES AND RAINFALL
OPPORTUNITIES.

WEATHER-CLIMATE SITUATION ONCE AGAIN IS BECOMING LESS CLEAR AND IS
ALREADY ADDING INCREASING UNCERTAINTY TO WEEK 1 AND 2 FORECASTS.
EASTERN HEMISPHERE TROPICAL CONVECTIVE FORCING APPEARS TO BE
SEPARATING WITH A STATIONARY COMPONENT ACROSS THE INDIAN OCEAN AND
AN EASTWARD PROPAGATING MODE (STILL PROJECTING ONTO A MJO) CURRENTLY
ACROSS THE NORTHWEST AND WEST CENTRAL PACIFIC.  BOTH OF THESE
REGIONS ARE NORTH OF EQUATOR (AND SHOULD BE THIS TIME OF YEAR), WITH
THE LATTER CENTERED 10N/120E PER FULL DISK SATELLITE IMAGERY.  IT
APPEARS THE MJO SIGNAL IS WEAKENING.  NEVERTHELESS, BOTH OF THESE
AREAS OF TROPICAL FORCING ARE IMPACTING THE
CIRCULATION.

DURING THE LAST WEEK-10 DAYS WHILE THE MJO WAS SLOWLY MOVING
EAST-NORTHEAST FROM THE INDIAN OCEAN TO ITS PRESENT LOCATION,
STRONGLY ANOMALOUS UPPER TROPOSPHERIC EQUATORIAL WESTERLY WIND FLOW
DEVELOPED OVER THE WESTERN HEMISPHERE WITH MAGNITUDES 40M/S AT
TIMES WEST OF SOUTH AMERICA.  AS SEEN FROM ANIMATIONS OF UPPER
TROPOSPHERIC VECTOR WIND ANOMALY FIELDS (FROM ESRL/PSD) AND OTHER
DIAGNOSTIC MONITORING TOOLS, INTERACTING WITH THE EXTRATROPICS, THIS
WESTERLY FLOW APPEARS TO BE PROPAGATING POLEWARD AND DOWNWARD.  THE
POINT IS YET ANOTHER ANOMALOUS NORTH PACIFIC JET IS LIKELY BY THE
END OF WEEK 1, AND ALL MODELS HAVE NOW CAPTURED SOME FORM OF THIS
RESPONSE.  THIS JET EXTENSION WILL BE LINKED TO A ROSSBY WAVE ENERGY
DISPERSION FROM THE WEST PACIFIC CONVECTION LEADING TO A WEST COAST
TROUGH-CENTRAL ROCKIES RIDGE-EASTERN USA TROUGH PATTERN BY THE END
OF NEXT WEEK.  IT IS STILL PROBABLE THIS WEST COAST TROUGH MAY BE
LINKED TO A STRONGER NORTH PACIFIC JET THAN SHOWN BY THE MODELS, AND
THERE IS STILL UNCERTAINTY ABOUT THE AMPLITUDE OF THE WAVETRAIN
DISCUSSED ABOVE.  WE ARE CURRENTLY TRANSITIONING TO A SITUATION BEST
REPRESENTED BY GSDM STAGE 2.

SO, WHAT DOES ALL THIS MEAN FOR THE DDC CWA?  FIRST, OUR WARM UP TO
MORE SUMMER-LIKE TEMPERATURES (FOR HERE) IS NOT GOING TO LAST LONG,
AT LEAST FOR NOW.  SECONDLY, THERE WILL BE SOME OPPORTUNITIES FOR
RAINFALL BY ABOUT THE MIDDLE OF NEXT WEEK.

ALL MODELS ARE GENERALLY SIMILAR IN BRINGING THE COLD FRONT
ASSOCIATED WITH THE EJECTING PACIFIC NORTHWEST TROUGH INTO THE CWA
TUESDAY NIGHT.  THIS FRONT MAY STALL FOR 24 HOURS
WEDNESDAY-THURSDAY BEFORE MOVING SOUTHWARD AGAIN, WITH PERHAPS
ANOTHER SURGE OF EVEN COOLER AIR FOLLOWING IT.  IT WILL TAKE AT
LEAST A COUPLE OF DAYS FOR THE ROCKIES RIDGE TO FULLY AMPLIFY AS
WILL SURFACE PRESSURES TO SUFFICIENTLY RISE ACROSS THE GREAT LAKES.
THERE WILL BE PLENTY OF MOISTURE AND AT LEAST MODERATE INSTABILITY
TO SUPPORT SCATTERED STORMS ALONG THIS FRONT.  THUS I INSERTED 30
PERCENT POPS WHICH ARE ONLY SLIGHTLY ABOVE CLIMATOLOGY WEDS
PM-NIGHT.  ANOTHER CHANCE FOR STORMS MAY EXIST ON THURSDAY, AND MAY
NEED TO BE ADDED LATER.

I LOWERED MAXIMUM TEMPERATURES TO 5 DEGREES BELOW NORMAL BY
THURSDAY.  GFS FORECASTS 850MB TEMPS TO VARY FROM 18-26C EAST-WEST
ACROSS THE CWA BY THAT TIME, WHILE THE ECMWF ONLY HAS A VARIANCE OF
16-18C.  WHATEVER THE CASE, SHOULD CLOUD COVER PERSIST ALL DAY ALONG
WITH A COOL SURFACE EASTERLY FLOW CIRCULATING AROUND THE GREAT LAKES
ANTICYCLONE, MAX TEMPERATURES MAY NOT GET OUT OF THE 70S THURSDAY
AND/OR FRIDAY.  HOPEFULLY BY NEXT WEEKEND THE FRONT WILL RETURN FAR
ENOUGH NORTHEAST TO PLACE MY CWA BACK IN THE WARM AIR.  THUS I
RAISED TEMPERATURES CLOSE TO NORMAL.

I LEFT OUR LOCAL WEEK-2 FORECAST AS NEAR NORMAL FOR BOTH TEMPS AND
PRECIPITATION.  UNCERTAINTY IS HUGH.

&&

.AVIATION...

WEAK JET STREAK MOVING SOUTH ACROSS CWA MAY POP A FEW STORMS
BEFORE SUNSET. HOWEVER, WILL NOT PUT IN TAFS OTHER THAN INDICATING
CB. I DO NOT THINK WIDESPREAD STRATUS AND FOG WILL BE A PROBLEM
SUNDAY MORNING DUE TO LACK OF GULF MOISTURE TRANSPORT. AIRMASS
ACROSS MY CWA THIS AFTERNOON IS THE DRIEST ONE WE HAVE HAD IN AT
LEAST SEVERAL DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  68  90  68  92 /   0   0   0  10
GCK  66  92  67  94 /   0   0   0  10
EHA  67  93  66  95 /   0   0   0   0
LBL  65  92  68  94 /   0   0   0  10
HYS  67  92  68  94 /   0   0   0  10
P28  69  90  69  91 /  20  10  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN18/23/23
Hazardous weather outlook, Jun 23, 8:59 AM CST, 6 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
959 AM CDT SAT JUN 23 2007

KSZ030-043>045-061>064-074>078-084>088-241000-
TREGO-SCOTT-LANE-NESS-HAMILTON-KEARNY-FINNEY-HODGEMAN-STANTON-
GRANT-HASKELL-GRAY-FORD-MORTON-STEVENS-SEWARD-MEADE-CLARK-
959 AM CDT SAT JUN 23 2007 /859 AM MDT SAT JUN 23 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
KANSAS AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ031-046-065-066-079>081-089-090-241000-
ELLIS-RUSH-PAWNEE-STAFFORD-EDWARDS-KIOWA-PRATT-COMANCHE-BARBER-
959 AM CDT SAT JUN 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS
AND SOUTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO WIDELY SCATTERED STORMS ARE EXPECTED TO DEVELOP
OVER CENTRAL AND SOUTH CENTRAL KANSAS THIS AFTERNOON. ORGANIZED SEVERE
WEATHER IS NOT EXPECTED WITH THIS ACTIVITY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS MORNING ACROSS STAFFORD, PRATT, AND
BARBER COUNTIES AND THIS AFTERNOON ALONG AND EAST OF A HAYS TO
COLDWATER LINE.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

BURGERT/LACY

The radar

The Dodge City radar (KDDC), 96 km away, was scanning. The volume nearest the first event began at 21:23 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Rush

When
June 23, 3:25 PM CST
Where
Rush County, 6.94 mi S of Timken
Measured
1 in hail
Reported by
Public
Coordinates
38.370, -99.190

Thunderstorm Wind, Pawnee

When
June 23, 3:30 PM CST
Where
Pawnee County, 1.09 mi E of Ash Valley
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.300, -99.200

Hail, Edwards

When
June 23, 4:40 PM CST
Where
Edwards County, 5.56 mi N of Offerle
Measured
1 in hail
Reported by
Public
Coordinates
37.960, -99.560

Hail, Edwards

When
June 23, 4:48 PM CST
Where
Edwards County, 2.15 mi NNE of Lewis
Measured
1 in hail
Reported by
Public
Coordinates
37.960, -99.240

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 45644, 45664, 45646, 45663.